In the wake of such drastic death and destruction that is being caused in Indiana, the state and several other entities are working tirelessly to prevent any more damage. The state continues to push forward with the Governor’s Drug Task Force, even with his recent election to Vice President. Most Hoosiers are now hoping that his new found power will help to provide the state with the support it needs to battle the opioid epidemic. Colleges in Indiana are also doing their part to prevent and reduce the damage the substance abuse and opioid addiction is causing. These Universities provide students with a variety of resources to help them continue their education and fight addiction/substance abuse. The school is taking on the fight directly. They are now employed with the drug overdose prevention drug Naloxone.

Narcan in Action

At one point, only a small number of professionals had access to the drug naloxone. This drug is an overdose reverse medication that can save the lives of those who overdose from opioids. Naloxone, or Narcan, is only used in emergency situations. It is delivered in the form of a nasal spray and works on the opioid receptors in the brain. It blocks and reverses the effects of opioids in the body such as: slowed breathing, extreme drowsiness and loss of consciousness. The cause of death for a person who overdoses from opioids is normally reduced or a complete stoppage of breathing. Opioids relax the central nervous system to a point where the individual no longer functions normally. The brain has many opioid receptors, when someone overdoses on heroin, OxyContin or any other opioid those receptors are overloaded by opioids. Naloxone has a stronger connection with the opioid receptors, which allows it overpower and occupy those receptors. This allows an opioid overdose patient to breathe regularly.

Narcan reverses the effects of opioids in the body by getting the central nervous system and respiratory system to function properly. This drug is used in emergency situations only. It does not have any addictive qualities; therefore it will not have any effect on someone who does not have opioids in their system. The drug can be injected via an IV or directly into the thigh. Higher concentrations of the drug are delivered in the form of a spray in the nose. The potential for abuse is low and as of today non-existent. This drug should be administered by a professional, but is still user friendly. The drug can be administered by any lay person in the vicinity of an emergency. The effects of the drug last anywhere from 20 to 90 minutes. Professional medical care should be sought out after the administration of this drug, even if the overdose symptoms ‘seem’ to have subsided.

Narcan on Hoosier Campuses

A non-profit organization, Overdose Lifeline, has donated the funds necessary for the school to obtain 20 Narcan kits. In each kit there are two doses of the nasal spray and instructions on how to administer it to someone overdosing. The University of Indiana is the first in the state to take part in this two part initiative. The second part is a free educational seminar on how to administer the drug and other actions like interventions. These kits are free to anyone who wants to come get one, but only one has been picked up so far. Most believe that is a reflection of the stigma that goes along with drug abuse and addiction. More conversation must take place to make students reverse that stigma and open up about the seriousness and danger of drug use and abuse.

Newsletter

WRITE DOWN YOUR EMAIL

Enter your email address below to subscribe to our newsletter.